Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Dynamic buckling of a damped imperfect column on a nonlinear foundation


Author: Deborah F. Lockhart
Journal: Quart. Appl. Math. 36 (1978), 49-55
MSC: Primary 73.41
DOI: https://doi.org/10.1090/qam/478937
MathSciNet review: 478937
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The dynamic buckling of a finite damped imperfect column which rests on a nonlinear foundation and which is subjected to axial step-loading is studied using a perturbation method. The imperfection is considered to be small. A simple asymptotic expression for the dynamic buckling load is obtained in terms of the Fourier component of the imperfection in the shape of the classical buckling mode. This leads to simple relations, independent of the imperfection, between the dynamic and static buckling loads for the damped and undamped column.


References [Enhancements On Off] (What's this?)

  • [1] W. T. Koiter, On the stability of elastic equilibrium (in Dutch), Thesis, Delft, Amsterdam (1945); English translation issued as NASA TT F-10, 1967
  • [2] W. T. Koiter, Elastic stability and post-buckling behavior, Nonlinear Problems (Proc. Sympos., Madison, Wis., 1962) Univ. of Wisconsin Press, Madison, Wis., 1962, pp. 257–275. MR 0148292
  • [3] B. Budiansky and J. W. Hutchinson, Dynamic buckling of imperfection-sensitive structures, in Proceedings of the Eleventh International Congress of Applied Mechanics, ed. H. Gortler, Springer-Verlag, 1966, 636-651
  • [4] J. W. Hutchinson and B. Budiansky, Dynamic buckling estimates, A.I.A.A. J. 4, 525-530 (1966)
  • [5] B. Budiansky, Dynamic buckling of elastic structures: criteria and estimates, in Dynamic stability of structures, ed. G. Herrmann, Pergamon, New York, 1966
  • [6] J. C. Amazigo and D. Frank, Dynamic buckling of an imperfect column on nonlinear foundation. Quart. Appl. Math. 31, 1-9 (1973)
  • [7] W. B. Fraser and B. Budiansky, The buckling of a column with random initial deflections, J. Appl. Mech. 36, 233-240 (1969)
  • [8] J. C. Amazigo. B. Budiansky and G. F. Carrier, Asymptotic analyses of the buckling of imperfect columns on nonlinear elastic foundations, Int. J. Solids. Struct. 6, 1341-1356 (1970)
  • [9] J. C. Amazigo, Buckling of stochastically imperfect columns on nonlinear elastic foundations, Quart. Appl. Math. 29, 403-409 (1971)
  • [10] Edward L. Reiss and Bernard J. Matkowsky, Nonlinear dynamic buckling of a compressed elastic column, Quart. Appl. Math. 29 (1971), 245–260. MR 0286344, https://doi.org/10.1090/S0033-569X-1971-0286344-8
  • [11] J. J. Stoker, Nonlinear Vibrations in Mechanical and Electrical Systems, Interscience Publishers, Inc., New York, N.Y., 1950. MR 0034932

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73.41

Retrieve articles in all journals with MSC: 73.41


Additional Information

DOI: https://doi.org/10.1090/qam/478937
Article copyright: © Copyright 1978 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website